Block 9 Pharm Adverse Drug Effects W Exp

20 Questions | Total Attempts: 1001

SettingsSettingsSettings
Please wait...
Block 9 Pharm Adverse Drug Effects W Exp

.


Questions and Answers
  • 1. 
    Which of the following two organ systems are the most frequent sites of adverse drug effects?
    • A. 

      CNS & Gastrointestinal

    • B. 

      Endocrine & Respiratory

    • C. 

      Gastrointestinal & Renal

    • D. 

      CNS & cardiovascular

    • E. 

      Reproductive & Respiratory

    • F. 

      Endocrine & Renal

  • 2. 
    Which of the following drug properties can account for most of the adverse effects of a drug?
    • A. 

      Cytotoxic activity

    • B. 

      Allergenic potential

    • C. 

      Pharmacological actions

    • D. 

      Addiction liability

    • E. 

      Autoimmune potential

  • 3. 
    Which of the following features is shared by both overdose toxicity and allergic reactions to drugs?
    • A. 

      Dose-dependency

    • B. 

      Caused by drug-receptor interaction

    • C. 

      Genetically determined

    • D. 

      Risk of mild or even fatal drug reactions

    • E. 

      High incidence (20-40% of patients taking the drug)

  • 4. 
    • A. 

      The dose of the drug

    • B. 

      The chemical structure of the drug

    • C. 

      The oral bioavailability of the drug

    • D. 

      The genetic pedigree of the patient

    • E. 

      The liver and kidney functions of the patient

  • 5. 
    Drugs with low-molecular-weight can nevertheless cause an allergic reaction because they can
    • A. 

      Alter the genetic makeup of the cells

    • B. 

      Accumulate over time into specific tissues

    • C. 

      Acts as haptens

    • D. 

      Acts as antibodies

    • E. 

      Block specific immunologic receptors

  • 6. 
    Drug-induced fetal malformations are more likely if the drug is given in which of the following weeks of pregnancy?
    • A. 

      Before the 3rd

    • B. 

      Between the 3rd and the 11th

    • C. 

      Between the 11th and the 28th

    • D. 

      Between the 28th and 34th

    • E. 

      After the 34th

  • 7. 
    Which of the following is a major determinant of the teratogenic potential of a drug?
    • A. 

      The bioavailability of the drug

    • B. 

      The fetal distribution of the drug

    • C. 

      The total dose administered to the mother

    • D. 

      The genome of the fetus

    • E. 

      The molecular weigh of the drug

  • 8. 
    Benzodiazepines are drugs with a wide therapeutic index. Therefore it may be concluded that benzodiazepines have a low risk of which of the following adverse drug reactions?
    • A. 

      Idiosyncratic reactions

    • B. 

      Allergic reactions

    • C. 

      Physical dependence

    • D. 

      Overdose toxicity

    • E. 

      Teratogenic effects

  • 9. 
    Which of the following is the most frequent time of appearance of adverse drug effects?
    • A. 

      After 20 days of therapy

    • B. 

      During the first 10 days of therapy

    • C. 

      Between the 2nd and the 3rd month of therapy

    • D. 

      After 3 months of therapy

    • E. 

      After six months of therapy

  • 10. 
    Drug A and B are analgesic drugs acting on the same receptor. In laboratory animals, drug A has an ED50 of 2 and a therapeutic index of 10. Drug B has an ED50 of 5 mg/Kg and a therapeutic index of 20. Which of the following statements correctly defines the TD50 of drug A and drug B, in mg/Kg?
    • A. 

      Drug A 30 ; drug B 50

    • B. 

      Drug A 20 ; drug B 100

    • C. 

      Drug A 10 ; drug B 20

    • D. 

      Drug A 20 ; drug B 50

    • E. 

      Drug A 30 ; drug B 100

  • 11. 
    Five new antihypertensive drugs have been tested on hypertensive patients. Each drug has a unique overdose toxicity. The results are reported below. Which of the following drugs has the highest risk of overdose toxicity?
    • A. 

      Drug A

    • B. 

      Drug B

    • C. 

      Drug C

    • D. 

      Drug D

    • E. 

      Drug E

  • 12. 
    Which of the following is most likely the major mechanism the teratogenic action of a drug ?
    • A. 

      Activation of fetal receptors involved in the pharmacological effects of the drug

    • B. 

      Transfer to the fetus of maternal antibodies against specific cell lines

    • C. 

      Covalent binding of the drug, or drug metabolites, to fetal DNA

    • D. 

      Drug-induced decrease of blood flow trough the placenta

    • E. 

      Drug-induced deficiency of a critical substance

  • 13. 
    A 75-year-old man had been receiving gentamicin (an aminoglycoside antibiotic) to treat an urinary tract infection. After three months of therapy patient’s serum creatinine levels were 10 mg/dL ( normal 0.5-1.2) and serum gentamicin concentrations obtained just before the last dose were 9 mg/dL (normal < 2). Which of the following is the most likely adverse drug reaction the patient was suffering from?
    • A. 

      Type II allergic reaction

    • B. 

      Type III allergic reaction

    • C. 

      Idiosyncratic reaction

    • D. 

      Pseudoallergic reaction

    • E. 

      Overdose toxicity

  • 14. 
    A 33-year-old heroin addict was brought to the emergency department by the police who found him unconscious in the street. Physical examination showed a patient in deep coma with very slow and shallow respiration and pinpoint pupils. Opioid overdose was suspected. Which of the following would be the best therapy for this patient?
    • A. 

      Gastric lavage and administration of cathartics

    • B. 

      IV administration of a functional antagonist

    • C. 

      IV administration of a pharmacological antagonist

    • D. 

      Hemodialysis

    • E. 

      Forced diuresis and urine acidification

  • 15. 
    A 43-year-old man had to undergo surgery to remove a biliary calculus. The anesthesiologist chosen to supplement the anesthesia with succinylcholine, a paralyzing agent that has a rapid onset and a short duration of action. In this patient however, the drug-induced paralysis lasted several hours, so necessitating the anesthesiologist to continue the anesthesia and the artificial respiration. This abnormal drug effect is likely due to which of the following adverse drug reactions?
    • A. 

      Type II allergic reaction

    • B. 

      Immediate allergic reaction

    • C. 

      Idiosyncratic reaction

    • D. 

      Pseudoallergic reaction

    • E. 

      Overdose toxicity

  • 16. 
    A 14-year-old boy was admitted to the hospital because of an extensive skin rash over his face and trunk. The boy suffering from streptococcal pharyngitis had been receiving oral amoxicillin for two days, and the physician thought the syndrome was due to an allergic reaction to the drug. Which of the following would be the best way to deal with the patient’s syndrome?
    • A. 

      To replace the drug with another beta-lactam antibiotic

    • B. 

      To give a very low dose of amoxicillin which is then increased over time

    • C. 

      To replace the oral administration with aerosol administration

    • D. 

      To replace the drug with another antibiotic with different chemical structure

    • E. 

      To pursue the initial therapy and start at the same time a desensitization treatment

  • 17. 
    Which of the following is a feature of the psychologic dependence on a drug ?
    • A. 

      It occurs only with drugs that cause also physical dependence

    • B. 

      It can occur with most CNS drugs, provided that the dose is large enough

    • C. 

      It is most likely when the drug is given by IV route

    • D. 

      It generally disappears very rapidly when the drug is withdrawn

    • E. 

      It can be crossed between most other drugs causing dependence

  • 18. 
    Which of the following formulas indicates a Therapeutic Index of a drug?
    • A. 

      LD50 / TD1

    • B. 

      ED50 / LD50

    • C. 

      LD1/ ED99

    • D. 

      ED99 / TD1

    • E. 

      TD99 / LD1

  • 19. 
    A 24-year-old woman who was suffering from motion sickness, complained that the tablet of diphenhydramine, she was used to take before traveling by boat, was effective in preventing vomiting but caused drowsiness and dry mouth. Which of the following phrases best explain the mechanism of these drug-related adverse effects?
    • A. 

      Genetic predisposition

    • B. 

      Non-specific cytotoxicity

    • C. 

      Drug-receptor interaction

    • D. 

      Immunologic response

    • E. 

      Preexisting pathology

  • 20. 
    A 23-year-old woman complained to her physician of burning on urination. Past history of the patient was significant for serious hypersensitivity to sulfa drugs. Urinalysis revealed abundant bacteria and a sensitivity test showed that they are sensitive to amikacin, piperacillin, trimethoprim-sulfametoxazole and cyprofloxacin. A diagnosis of urinary tract infection was made and an antibiotic therapy was prescribed. Which of the following antibiotic should be avoided in this patient?
    • A. 

      Amikacin

    • B. 

      Piperacillin,

    • C. 

      Trimethoprim-sulfametoxazole

    • D. 

      Cyprofloxacin